Increased risk of lymphorna among inflammatory bowel disease patients treated with azathioprine and 6-mercapto- purine

Kandiel, A.; Fraser, A. G.; Korelitz, B. I.; Brensinger, C.; Lewis, J. D.
August 2005
Gut;Aug2005, Vol. 54 Issue 8, p1121
Academic Journal
Background: Inflammatory bowel disease (IBD) is commonly treated with immunomodulators such as azathioprine and 6-mercaptopurine (6-MP). Studies examining lymphoma risk in IBD patients treated with these medications have been underpowered and have yielded conflicting conclusions. Aims: The purpose of this meta-analysis was to provide a more precise estimate of the relative risk of lymphoma among IBD patients treated with azathioprine or 6-MP. Methods: Studies were included if they were English language, full article, cohort studies specifically designed to evaluate cancer as an adverse outcome of treatment with azathioprine or 6-MP. Pooled standardised incidence ratios were calculated to estimate the relative risk of lymphoma associated with therapy. Heterogeneity was assessed using Poisson regression. Sensitivity analyses examined the influence of individual studies on risk estimate and heterogeneity statistics. Results: Six studies were identified that met our inclusion criteria. When the data were combined across all studies, the pooled relative risk was 4.18 (95% confidence interval 2.07-7.51; 11 observed cases, 2.63 expected). Sensitivity analysis showed that exclusion of any one study had a relatively small effect on the pooled relative risk estimate (range 3.49-5.2 1) but excluding either the study with the highest or lowest estimated relative risk eliminated the statistically significant heterogeneity. Conclusions: Our data suggest an approximate fourfold increased risk of lymphoma in IBD patients treated with azathioprine/6-MP. The increased risk of lymphoma could be a result of the medications, the severity of the underlying disease, or a combination of the two.


Related Articles

  • Risks and benefits of azathioprine therapy. McGovern, D. P. B.; Jewell, D. P. // Gut;Aug2005, Vol. 54 Issue 8, p1055 

    The risk of lymphoma may be increased by about fourfold in patients with inflammatory bowel disease treated with thiopurines. The increased risk could be a result of the medications, the severity of the underlying disease, or a combination of the two.

  • Thiopurines increase lymphoma risk almost 3-fold.  // Reactions Weekly;6/18/2011, Issue 1356, p4 

    The article relates that researchers from the U.S. and Europe have reported at the Digestive Disease Week 2011 that patients with inflammatory bowel disease (IBD) treated with thiopurines have an almost 3-fold increased risk of lymphoma.

  • Altered FDG uptake patterns in pediatric lymphoblastic lymphoma patients receiving induction chemotherapy that includes very high dose corticosteroids. Sharp, Susan; Gelfand, Michael; Absalon, Michael // Pediatric Radiology;Mar2012, Vol. 42 Issue 3, p331 

    Background: Altered FDG uptake patterns were noted in certain lymphoblastic lymphoma patients during therapy. Objective: To describe these altered FDG uptake patterns and their relationship to chemotherapy. Materials and methods: Thirty-five FDG PET or PET/CT scans obtained in 11 children with...

  • Rituximab.  // Reactions Weekly;3/13/2004, Issue 992, p13 

    Discusses research being done on the side effects of rituximab in an elderly patient with non-Hodgkin's lymphoma. Reference to a study by Y. Tsutsumi and colleagues, published in the March 2003 issue of the "Leukemia and Lymphoma"; Development of hepatitis B virus reactivation with severe...

  • Azathioprine and mercaptopurine: increased lymphoma risk.  // Reactions Weekly;10/1/2005, Issue 1071, p5 

    Reports on the results of a meta-analysis which showed that the use of azathioprine or mercaptopurine appears to increase the risk of lymphoma in patients with inflammatory bowel disease compared with the general population. Number of observed and expected cases of lymphoma; Comment on the...

  • Alpha-interferon for relapsed non-Hodgkin's lymphoma. Armitage, A. E.; Armitage, J. D.; Armitage, J. O. // Bone Marrow Transplantation;Nov2006, Vol. 38 Issue 10, p701 

    The article presents a case of patients with non-Hodgkin's lymphoma who had failed both standard therapy and autologous hematopoietic stem cell transplantation. They have received alpha-interferon as salvage therapy and rituximab. It was found that those patients with diffuse large B-cell...

  • How to Manage the Infectious Risk under Anti-TNF in Inflammatory Bowel Disease. Culver, Emma L.; Travis, Simon P. L. // Current Drug Targets;Feb2010, Vol. 11 Issue 2, p198 

    The advent of biological therapy has had a significant impact on the management of patients with inflammatory bowel disease. Nevertheless, anti-TNF-alpha agents are still used with caution, driven by concerns about the risk of infection. Stringent post-marketing surveillance programmes and...

  • Notable risks with infliximab for IBD, say researchers.  // Reactions Weekly;1/3/2009, Issue 1233, p2 

    The article discusses a study that examined the risks associated with the use of infliximab in treating inflammatory bowel disease (IBD). A number of patients with IBD who underwent infliximab therapy from June 1999 and October 2007 served as subjects in this study. Results showed that 16...

  • Lenograstim.  // Reactions Weekly;10/3/2009, Issue 1272, p21 

    The article reports on the case of a 26 year-old healthy man experiencing anaphylaxis, prior to haemopoietic stem cell donation, when he took the first dose of lenograstim under the brand Granocyte. The patient is said to have had no known drug allergies but had a history of mild asthma. He had...


Read the Article


Sign out of this library

Other Topics